Small children whose mothers have been prescribed opioids are significantly more likely to suffer an overdose than the children of mothers who take a different class of mostly over-the-counter painkillers, according to a new Canadian study.
The paper’s findings underscore how dangerous it can be to keep opioids such as codeine, oxycodone and methadone in the house, especially if the potent pills are left within reach of toddlers.
“These drugs are now so prevalent in households across North America that we’ve lost an element of respect for how dangerous they can be,” said David Juurlink, the head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto and a co-author of the study.
“I think that lends itself to being a little less careful about keeping the drugs out of the immediate vicinity of a child.”
The new paper, published Monday in the journal Pediatrics, marks the first time researchers have tried to determine the risk children bear when their mothers are prescribed opioids, the morphine-like painkillers whose overuse is at the root of a crisis of dependency and addiction that has swept across North America.
Yaron Finkelstein, the lead author of the study and a pediatrician at the Hospital for Sick Children in Toronto, said he hoped to discover the “downstream effect” on children of the prescriptions written for their parents.
“We wanted basically to see if there’s any detrimental … impact on children of parents who have been prescribed opioids and what was the risk of their overdose,” Dr. Finkelstein said. “It was almost 2 1/2 times higher in the kids whose mothers had been prescribed opioids.”
The researchers identified 103 children under the age of 10 who had been treated at hospitals in Ontario for opioid overdoses between 2002 and 2015 and whose mothers had received medications, both opioids and non-steroidal anti-inflammatory drugs such as aspirin or ibuprofen, subsidized through the province’s public drug program.
None of the 103 children died. Thirty-nine were sick enough to be admitted to hospital, 13 of them to critical-care units. The rest were treated in emergency departments and released, Dr. Finkelstein said. Half the children were younger than two years old.
The conclusion: Children whose mothers had been prescribed an opioid were at a nearly 2 1/2 times higher risk of overdosing than were children of mothers who had purchased a NSAID.
The opioid most frequently implicated in the overdoses was codeine, which was found in more than half of the 103 cases, followed by oxycodone and methadone.
Nine of the overdose victims were so young – less than a year old – that the authors suspect neglect or even malice might have been involved. Some of the babies would have been too young to pick up a pill on their own.
Dr. Juurlink called the 103 cases “literally the tip of the iceberg.”
Working under the auspices of the Institute for Clinical Evaluative Sciences in Toronto, he and his colleagues identified more than 700 juvenile overdose cases in Ontario in the same 13-year period, but limited their study to 103 of them because they could only access the prescription records of people on social assistance, whose prescriptions and over-the-counter medications are paid for by the provincial government.
The researchers looked at mothers – as opposed to fathers, older siblings, grandparents or other people who might bring opioids into the house – because birth records linked the overdose victims to their mothers.
Suzanne Turner, a family doctor at St. Michael’s Hospital in Toronto who specializes in addiction in pregnancy, said the study’s conclusions reinforce the importance of safely storing opioids.
“There is obviously a risk factor for children overdosing if there are opioids in the home,” said Dr. Turner, who was not involved in the research.
“It basically tells me, as a provider, that there are more things I can do to try and educate my patients about that particular risk.”
Children who swallow opioids first become sleepy and difficult to rouse.
Their breathing can slow or even stop, depending on the potency of the pills.
“It’s not an exaggeration to say that a single tablet could kill a small child,” Dr. Juurlink said.Report Typo/Error